Alert archive / Montana / Special Weather Statements in 2016

Special Weather Statement, NWS Missoula, MT

September 30, 2016Lincoln County, Montana

NWS Missoula, MT issued this special weather statement at Sep 30, 2016, 4:44 PM MDT for Lincoln County, Montana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 30, 2016, 4:44 PM MDT (22:44 UTC)
Expired
Sep 30, 2016, 5:15 PM MDT
In force
31 min
Issued by
NWS Missoula, MT

County Lincoln County, MT

The radar

The Spokane radar (KOTX), 195 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2016-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2016-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1789 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

067 
WWUS85 KMSO 302244
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
444 PM MDT FRI SEP 30 2016
 
MTZ001-302315-
KOOTENAI/CABINET REGION MT-
444 PM MDT FRI SEP 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN COUNTY UNTIL
515 PM MDT...

AT 443 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM 16 MILES NORTHEAST OF MOYIE SPRINGS...OR 21 MILES
NORTHEAST OF BONNERS FERRY...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
LINCOLN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4900 11549 4878 11605 4899 11605 4900 11603
TIME...MOT...LOC 2243Z 231DEG 36KT 4891 11597 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Sep 30, 3:00 PM MDT, 1 hour 44 minutes earlier.

Area forecast discussion, Sep 30, 3:00 PM MDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
300 PM MDT Fri Sep 30 2016

.DISCUSSION...A nice layer of dry air has given much of western
Montana and northern Idaho a lovely, Indian Summer day with above
normal temperature yet again. This abundant sunshine has lead to
enhanced instability and helped kick off convection over south
central Idaho and most recently, SW Montana. This trend will
continue into the evening, with showers and isolated
thunderstorms spreading north across many of the same places which
saw storms last night. It is possible they may drift a bit farther
to the north and impact the northern Bitterroot or even Missoula.

There will be a brief lull in the activity before another round
of showers moves into central Idaho and Montana during the pre-
dawn hours Saturday morning. This activity is forming out ahead of
a surface cold front that will slowly work its way through the
Northern Rockies on Saturday. Models are generating most of the
precipitation during the morning hours along the instability
generated by this slow moving cold front. However additional
showers, albeit a bit more localized in nature, are still
possible Saturday afternoon. But by evening much of this activity
should be either along or even east of the Continental Divide with
clearing quickly moving in overnight. Some patchy fog may locally
inhibit visibility across NW Montana with fog development farther
south possible if heavier precipitation persists Saturday,
sufficiently moistening the lower atmosphere. The clearing
overnight will result in a rather crisp Sunday morning. But
another round of showers are likely as a wave of moisture and
instability, associated with a larger storm system digging along
the Pacific coast, pushes north into the Northern Rockies.

The consensus of the models is for the low pressure to swing
through the Great Basin of Nevada/Utah then lift northeastward
into central Montana/western North Dakota on Monday through
Wednesday. The path of the system should cause wrap around
precipitation to impact southwest Montana down into Lemhi County.
The Butte/Pintlar area will receive the heaviest precipitation
from this system with the Pintlar mountains seeing a few inches
of new snow above 6000 feet. Temperatures will be running around 5
to 10 degrees below average for this time of year.

The weather pattern will remain fairly active through the
remainder of the week as another system approaches the region by
Friday. The path and strength of this next system is still
uncertain at this time.

&&

.AVIATION...Scattered showers with isolated thunderstorms may
possibly affect airfield operations at KBTM and KSMN through
10/0400. Brief downpours, brief gusty winds to 30 knots along with
occasional lightning are possible. Elsewhere expect increasing
clouds with isolated showers at KMSO and KGPI, but with little
impact to aviation operations. Additional precipitation will move
across the region very early Saturday morning with variably lower
cloud decks. FROPA is anticipated to slowly occur at all TAF sites
Saturday morning, but with minimally gusty winds or notable wind
shift.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Sep 30, 4:44 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
444 PM MDT FRI SEP 30 2016

MTZ001-302315-
KOOTENAI/CABINET REGION MT-
444 PM MDT FRI SEP 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN COUNTY UNTIL
515 PM MDT...

AT 443 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM 16 MILES NORTHEAST OF MOYIE SPRINGS...OR 21 MILES
NORTHEAST OF BONNERS FERRY...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
LINCOLN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4900 11549 4878 11605 4899 11605 4900 11603
TIME...MOT...LOC 2243Z 231DEG 36KT 4891 11597

Nearby

Special Weather Statements in Montana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.